Ranjan S, Chandra PS.
“Modafinil-induced irritability and aggression?: a report of 2 bipolar patients”.
J Clin Psychopharmacol. 2005 Dec;25(6):628-9.
Modafinil is a novel drug with stimulant like properties but without having the abuse potential of stimulants. The drug has been found to be effective for the treatment of narcolepsy.1 Research hints at the efficacy of modafinil in countering the fatigue and sleepiness associated with depression.2 A recent study exploring the role of this agent in schizophrenia has found it to be helpful in countering the symptoms of fatigue and sleepiness. Improvements in cognitive functions and global functioning were also found.3 Case reports on the use of modafinil as a therapeutic agent for antipsychotic-associated sedation have appeared in the literature.4 However, there has been concern about the psychosis-inducing property of this drug.5 We hereby report 2 cases of irritability and aggression related to modafinil use in bipolar disorder.
Mr R.K., a 26-year-old single man diagnosed with bipolar affective disorder, with a family history of suicide in a first-degree relative, presented to our tertiary care psychiatric hospital with complaints of feeling low and decreased interest in work. On mental status examination, the patient revealed ideas of helplessness and occasional worthlessness. At the time of presentation, the patient was taking clozapine 100 mg/d and sertraline 50 mg/d. Given the risk of potential manic switch associated with sertraline, it was stopped, and the patient was started on bupropion 150 mg/d. With bupropion, he reported getting easily angry and aggressive, and hence, he stopped it within 3 days; after which, he felt alright. He reported back after 2 weeks with complaint of excessive sedation during daytime, which had started since the initiation of clozapine and was impairing his work. No depressive symptoms or cognitions were found on examination. To counter the sedative effect of clozapine, he was prescribed modafinil 100 mg/d with his consent. He reported after another week with complaints of feeling irritable and having difficulty in controlling aggressive outbursts leading to verbal altercations in his office. He had no problems with his sleep, appetite, libido, or personal care. Considering that the patient may be having an impending manic switch, modafinil was stopped, and he was advised to continue clozapine in divided doses. The irritability and aggressive outbursts disappeared within 2 days of discontinuing modafinil. The patient has been doing well for 3 months after stopping modafinil, although the problem of sedation continues.
Mr V., diagnosed with bipolar affective disorder, presented to us with complaints of daytime sedation with medications. The patient was on valproate 3500 mg/d with injection zuclopenthixol decanoate 200 mg every 10 days. Further interview revealed that the sedation was worse since the addition of zuclopenthixol to valproate. Physical examination revealed no extrapyramidal or cerebellar sign. There were no symptoms suggestive of depression. The serum valproate level was found to be 124 µg/mL. With his consent, he was started on modafinil 100 mg/d to counter the medication-induced sedation. After 1 week of taking modafinil, the patient started feeling angry with minor events. He felt irritable most of the time. At his workplace, he felt as if he was going to pick up fights with his colleagues every now and then. Seeing his irritable mood, his wife requested him to stop going to work and seek consultation. With his psychiatrist's advice, he stopped modafinil, and after the next 2 days, he felt normal and remained euthymic after that. He recalled that the irritability after starting modafinil was like his past experience with the beginning of manic episodes. The problem of sedation continued, which subsequently led to his valproate dose being reduced gradually to 2500 mg/d and injection zuclopenthixol decanoate 200 mg being spaced out to be administered every 15 days over the next 2 months. The sedation has come down since then without relapse of manic symptoms.
Modafinil has been used successfully as an adjunctive agent in the treatment of residual fatigue and sleepiness in depressed patients.2 Reports of modafinil use to treat valproate-induced sedation in bipolar disorder have appeared recently.6 The mechanism of its action is unknown, although it is thought to alter the balance of [gamma]-aminobutyric acid (GABA) and glutamate, resulting in activation of the hypothalamus. It is also claimed to act on excitatory histaminergic neurons and to increase the dopamine level in nucleus accumbens through the inhibition of GABA release.7,8 Modafinil has been reported to worsen psychosis in schizophrenia patients maintained on clozapine.5 This may be a reflection of the indirect dopaminergic action of the drug through inhibition of GABA secretion. Considering the role of dopamine in mood regulation,9 this indirect dopaminergic action of modafinil is worth considering as a potential mechanism underlying the irritability and aggression induced by this drug in the 2 cases cited here. In addition, because the mood stabilizers act through GABAergic mechanism,10 the inhibition of GABA secretion by modafinil may well play a role in irritability and aggressive behavior observed here.
To our knowledge, this is the first report to illustrate the mood changes caused by modafinil in bipolar patients. Our observations hint at the need for exercising caution while using modafinil in bipolar patients. Further studies may throw some more light on this issue.